Font Size
A
A
A

Allergies to Medicines


Allergies to Medicines

Any prescription or nonprescription medicine can cause an allergic reaction. Allergic reactions are common and unpredictable. The seriousness of the allergic reaction caused by a certain medicine will vary.

Symptoms of a medicine allergy can include:

Medicines that most commonly cause an allergic reaction include:

Having a medicine allergy will affect your ability to take that medicine in the future and often means that you cannot take that medicine or other medicines that have a similar chemical makeup. This can occur with many antibiotics and local anesthetics, as well as other families of medicines.

Some rashes from medicines are so typical that your doctor may be able to decide from a telephone conversation whether the rash is caused by a medicine reaction. But your doctor may need to see a rash in order to diagnose it as an allergic reaction or a side effect of a medicine.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedApril 29, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary